Thank you everyone that responded
Hi, maybe you should get back in touch with your doctor as to be starting to flare again at 40mg in my experience should not be happening. Although saying that it might not be a flare. I have periods when I go once or twice per day and then all of a sudden I start to go more with urgency and think darn it I'm heading into a flare. I start to worry, shed a few tears and then it kind of sorts itself out. Lots of things are factors, you might have eaten something that didn't agree, you might have a bug, I think the azathioprine can cause diorrhea (could be wrong on that one tho!). Always around my time of month I seem to flare a little (although if you are male obviously this will not affect you!)
I am on azathioprine and have been for about 5 months and although I don't really see any difference my doctor thinks it is helping and I am also told that it can take a good 6 months to get into your system. As well as that I am on 5mg pred and also supposed to take prednisolone enemas nightly although I am slacking on that one.
Hope everything works out well for you and it's just a bit of a blip but if it continues or gets worse you should definately check it out with your doctor.
Yeah, I am waiting for it to pan out more before I start to panic. Right now it really hasn't affected me too much, just have to go a bit more often. Even better, I can ignore the urge at a bit of a cost (discomfort til it passes) if I can't go right then. Until I get pain, blood, or serious diarrhea, I won't bother doc.
First, let me welcome you to HealingWell. You'll find a lot of support and ideas here.
Prednisone is not effective and isn't intended to be used for preventing flares. Its use is to quickly stop flares by reducing the inflammation. Taken long-term, Pred has some very horrific side effects.
Azathioprine works wonders for some of us with UC, not so much for others. It does take 3-6 months to kick in usually. While it may seem expensive, it in fact is one of the cheaper drugs we can use.
Colonoscopy is important for an accurate diagnosis. There are a number of types of colitis (UC, Crohn's, collagenous, infectious for example,) and it's difficult to be sure of the diagnosis without the scope and biopsies. The accurate diagnosis can affect what treatment is used. It sounds as if your doctor is trying very hard to help you yet stay within what you can afford.
Good luck, and I hope things settle down for you soon.
Yeah, the thing I worry about
with Az is that...it's so hidden. It costs a lot (At least for me, $2 with no insurance sure feels like a TON. It's an actual "needs to be accounted for" bill, not like the cheap $4 scrips.) and it takes an indeterminate time to kick in, and even when it does there is no way to tell it is working except not getting a flare, which could be luck for all you know. My doctor keeps asking me if I have any nausea and vomitting and after a month and a half of it at 100mg I haven't, so I hope that is a good sign that it will work!
I feel your pain, about the Pred. and the fear of what is to come.
My daughter is fighting the good fight, but is not winning. Perhaps you will fare better. The Asacol and then Colasal have not stopped the flare, and the side affects of the Pred. keep us from wanting another trial. Some find this a miracle drug, so you have to do what works, but she had every bad affect on the label. The 6mp seems to help, and allowed us off of the Pred. No side affects, other than some hair loss. Hang in there. Keep up on this site for info. and see your doc again. At 40mg., you should be more stable.
Oh my, you have my best wishes for your daughter. Just how bad DID she react to the pred? The side-effects for me have been incredibly annoying, but they must've been devastating if switching to a med that causes hair loss is a step up. I'm so sorry.
Hey I'm 24 and was newly diagnosed this year. I am currently tapering down from 60 mg. I am at 30 mg with only 3 more weeks to go!!! The side effects that I've noticed in myself are acne, more body hair, increased appetite, insomnia, and moodiness. But, I am only going one time a day. Sometimes I go more often. The thing that I've noticed is that when I have a big meal or I eat a lot, I go a little more. I might experience a total of 3 BMs during the day if I eat a lot. I mean, what goes in must come out somehow.
As to staying at 60 mg or 40 mg. Not worth it. Your doctor will strongly discourage a prolonged use of pred. The long term side effects are pretty bad. Another note is that I seem to experience the side effects of acne, insomnia, moodiness within 2 days of tapering from a higher dosage. Told my doc and he thought that was a little strange. Most people experience the side effects at the higher dosage. The only thing I had at 60 mg was moodiness. But, I'm only going 1-3 times a day and I have no blood or dia. so I am going to continue tapering.
Colonoscopies aren't really all that bad, its the prep work that sucks. I have had 2 colonoscopies already and will probably have a third one after I get done tapering. I am in the military and need to have confirmation that I am indeed in remission so that I can continue training. Also, the before and after pictures will tell a great deal about how things are really looking down there.
A trick that I learned about a food that will fill you up for a snack that has almost no calories is to eat rice cakes. They only have around 50 calories and are very good. I eat the caramel or the apple cinnamon flavor. If your wanting something with a little more protein, put some peanut butter and bananas on top. It tastes great.
*salute* I can't imagine being in active duty and suffering a flare. That would be...man. I've heard a lot from people who stay incredibly active while in flares, but my own experience with the first flare has all but scared me away. I still don't know how people do it.
And yeah, I don't fear the colonoscopy itself, I fear the prep immensely. Call me a bit of a baby, and I am, but...drinking a gallon of a foul-tasting liquid sounds like a nightmare to me. When I was first in the emergency room they wanted to do a cat scan on me, but I literally couldn't get enough of the barium in me to do it. I was going to puke about
halfway through the first container and they wanted me to drink two of them. Since then the colonoscopy prepwork has just terrified me. I also couldn't do the upper GI study that my doctor wanted to. I will have to man up and do both at some time in the future, but boy, I will avoid them as long as possible, even if it ends up being worse for me. Ironically, the horrible day of sitting on the toilet and emptying my bowels doesn't really phase me much. Guess I have UC to thank for that one.
Thanks for the rice cake suggestion! I will check that out sometime. Right now I have been devouring some really good beef jerky...
Colonoscopies are extremely important in getting a correct dx, but without insurance it will surely be really expensive. Think about this though...how expensive is another hospital stay going to be if your symptoms continue to get worse? The prep really isn't that bad, but it certainly cleans you out! I'd bite the bullet and get the c-scope just so you know exactly what it is that you are dealing with. I just started on prednisone for the second time in my life with UC, and I hate the stuff. You described my appetite perfectly, as well as the other normal side effects, which is why I'm tapering as quick as possible now that things are under getting under control...it didn't take me very long on pred to regain the 15 lbs I lost when flaring bad.
This forum has been invaluable to me since my dx. There are a lot of caring people here who are always willing to help. Good luck.
Well, I already agreed with my doctor that if I get worse, I will bite the bullet and get it done. But as long as the medication holds off the disease, I honestly don't care if it morphs into "Satan's rupturing bloated leprosy", I'm happy. I do agree that if the medication stops working, that I need a more accurate diagnoses but for now..."IBD, probably UC" works.
And yeah, I got weighed at the doctor's yesterday and I had regained about
90% of the weight I had lost from flaring in just 90 days or so...I am a bit scared that I am going to end up gaining weight due to the pred, and not the muscle mass I want back...
Pred is a funny med...in the beginning when I took it, it worked fantastic, but each time I went on it, it was less effective, now it doens't do squat for me...you can become pred-dependant very easily so I'd be careful with that drug...it's the devil in disguise.
This...scares me greatly. I've seen pred as my miracle parachute but if it fails...